To view original article click here
By Patrick Humphries
Excerpted letter: My Dear Lusko,
Thank you very much for most interesting letter and for the time and trouble you took to give us such a helpful opinion about Nick. I am very sorry to say that we have lost poor Nick. On the morning of Nov 25 Molly went into his room to wake him as it was nearly midday and found him collapsed across his bed and the doctor when he came said he must have been dead six hours of more.
The cause of death was given as an overdose of tryptizol which was one of the three things he was taking on prescription the other two being stelazine and disipal. You can imagine what a stark and numbing tragedy this has been for us both and of course a dreadful shock to Molly finding him. What made it even worse was that he had seemed so much better during the previous two months; he had been staying with some kind and understanding friends in Paris where he had seemed to be happy for the first time in three years and after he came back he had been talking about getting back to his music.
He had seemed quite alright the night before when he went to bed fairly early but the next morning there were signs that he had had a bad night (as he sometimes did) because he had obviously been down to the kitchen some time and had some cornflakes. More often than not when this sort of thing happened Molly used to go down and talk to him but alas on this occasion neither of us woke. However we didn’t think anything of it at first and left him to sleep late. It must have been done on impulse in the early hours of the morning and, as I say, he was lying right across the bed on top of the bedclothes.
There had been a time a year ago or more when we were afraid that something of this sort might happen (when he was really badly depressed) and anyway we always kept sleeping pills and aspirins locked up. I’m afraid we had not realized that Tryptizol was dangerous and we’re not sure that Nick did either but he did take a pretty heavy dose according to the pathologist.